Docs sound caution as youth turn to Web for treatment
Recently, a young IT professional walked into the Gurgaon ENT Center complaining of throat pain. Three months ago, when he first experienced the symptoms, he looked up the internet and was on self medication.gurgaon Updated: Dec 15, 2012 00:59 IST
Recently, a young IT professional walked into the Gurgaon ENT Center complaining of throat pain. Three months ago, when he first experienced the symptoms, he looked up the internet and was on self medication.
However, when he failed to get relief, he decided to consult an ENT specialist. To his shock, the doctor told him that he was suffering from throat cancer.
“Such cases are on the rise these days. Patients look up the internet for medication. They don’t realise the hazards of doing so,” said Dr Ravinder Gera, ear-nose-throat (ENT) surgeon.
The ill-effects of self medication are that the patient fails to diagnose the condition he has been suffering from, thereby leading to side effects that develop due to wrong dosage, improper duration of the course or inappropriate composition of medicines.
“I have seen cases wherein patients have developed side effects such as stomach and blood cancer after being on self medication for a long period of time. They tend to ignore the real problem and wait until things get worse,” added Gera.
Doctors said a majority of the patients, mostly IT and software professionals, are from DLF Cybercity.
Many times, heart patients mistake a heart burn or pain in the abdomen as acidity and gas. They indulge in self medication by eating antacid tablets.
“I’ve got many cases where patients after consultation learnt that they were suffering from heart problems. They failed to act during the golden hour. This is comprising on life and doubling the cost of treatment,” said Dr B Kalra, senior heart specialist, Artemis Health Sciences.
Doctors say the trend is most common among the younger generation and the middle-aged due to their familiarity with the Web.